The dangers of acetaminophen in Vicodin.

Vicodin...how many a day?

Vicodin (acetaminophen) overdose

There are an estimated 6 million pain pill addicts in The United States, and the most commonly abused drug is Vicodin.

Whether initially prescribed for a legitimate medical condition or used for its intoxicating effects, it makes little difference in the end as your body becomes dependent, you need increasing amounts to feel the same effects; and you start to feel the emergence of withdrawal symptoms only hours after the last dosage has worn off.

The dangers of acetaminophen in Vicodin

While an addiction to vicodin or any other opiate painkiller can be problematic, can influence your relationships, work performance, finances and behaviors; vicodin is uniquely dangerous because of the addition of innocuous sounding acetaminophen into the mixture.

Acetaminophen (the active pain killer in Tylenol) is harmless when taken as directed, but when taken in greater that recommended amounts there is a serious risk of acute liver failure, and long term liver disease.

The risks of liver failure

You are not advised to take more that 4000 mg's of acetaminophen daily, which is the equivalent of 8 regular strength capsules in a 24 hour period. Which is fine for most people, but for people addicted to vicodin this presents a serious problem.

As your body needs ever increasing quantities of the opiate in vicodin just to stave off withdrawal symptoms, you also by default begin to take more than the recommended dosage of acetaminophen, every day, and sometimes by quite a lot.

Some doses of Vicodin combine the synthetic codeine with as much as 750 mg's of acetaminophen, and a serious vicodin dependent user will often take several pills at a dose, and take the medications several times a day. Vicodin addicts can take 2-3-4 times the recommended dose of acetaminophen every day for years, and every day are at risk for acute liver failure; and every day increasing the risks of liver disease.

Medical advisory groups have been lobbying for a change to a maximum of 250 mg's of acetaminophen per dose in response to the reality of abuse and addiction, but as of yet there has been no change in the configuration of medicines in each pill.

How to get off Vicodin

If you are addicted to Vicodin, you need to reduce the dosage that you take daily, and you may want to strive for complete abstinence. Like any opiate, the fear and reality of withdrawal pains provides significant motivation to continue using, but your doctor may have some suggestions to lessen the discomforts of a gradual tapering.

If you are unable to reduce your consumption without professional help, you may also want to consider a supervised period of detox and drug addiction treatment. A supervised vicodin detox can be safer and more comfortable than attempting it on your own, and when kept in a facility away from access to Vicodin, it can be much easier to resist the temptation to further abuse.

Getting off Vicodin is tough…but possible

How you got started taking Vicodin is pretty irrelevant after addiction ensues, and those that began out of medical necessity must suffer the same realities of those who experimented recreationally. It can be easy to hide a pain pill addiction from family and friends, and too many people entrench addictions through a denial of the problem, and an unwillingness to confront the situation.

An addiction to Vicodin is a serious problem, and it is not going to go away without committed action. You may be able to beat it on your own, you should speak with your doctor about how to do it safely and comfortably; and if you can’t do it on your own…there are many treatment facilities and options available to you.

Millions of Americans battle with pain pill addictions every day and these are very dangerous and seductive medications. Unfortunately, Vicodin mixed with acetaminophen is also uniquely dangerous.

No drug is worth your liver. Get off vicodin before it's too late. (I know how hard it is because I did it myself!)

Comments 5 comments

NICK 7 years ago

I NEED HELP


brandy 7 years ago

i do to. I can't go a day or even hrs without any. my whole body hurts and i just can't function. i have 2 kids i need to keep up with so i find myself taking more just to function. how do i do this!!!???? PLEASE HELP


fortunerep profile image

fortunerep 7 years ago from North Carolina

you should read my hub, my sister, the addict

dori


Kirby 6 years ago

I got off Norco (lower Tylenol dose for each tablet than Vicodin) buy using just 3 tabs of Suboxyn broken in small pieces. It doesn't seem that doctors understand how to use Suboxyn ? Or maybe I'm weird?


DMBOMEGA profile image

DMBOMEGA 6 years ago from Central New York

Great article and nicely written. I was on Vicodin for fibromyalgia flare-ups but I was working on a major project for the VA at the time and one weekend one person from each of five sites and to simultaneously do some computer work on a weekend. It took several hours and I ended up taking several vicodin with SOMA over the course of the day to combat back pain and fibromyalgia. I couldn't move by the end of the day and I had already taken more than I would have already knowing the dangers. Though this combination worked for me in a sense I did, as you mentioned, need to take more and more to get the same effect. That weekend put me over the edge and the next day I didn't show up for work to check that everything was okay. Granted the VA overloaded me as they do most employees (more with less attitude). That Monday that I didn't show up to work I went to my doctor and we agreed this wasn't working and I should just stop cold turkey. Little did I know the pain that would ensue. The incredible pain all over my back, the tears, the screaming...and that was just the first day. Not knowing what to expect was the worst. Shaking, arms in pain in the middle of the night so I couldn't sleep, delusions, inability to make it upstairs to bed I slept on the floor downstairs. There are several other side effects I felt that were horrible kmbut the point is that you are right. It is dangerous and VERY hard to come off of. Thanks for the article or 'hub'. I hope people take you seriously and don't consider that as an options.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    More by this Author


    Click to Rate This Article
    working